Hail, Madison
- When
- May 18, 3:05 PM EST
- Where
- Madison County, Madison
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.467, -83.400
Golfball size hail reported on the east side of the city by the Madison County Sheriff.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 18, 11:50 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1250 PM EDT SUN MAY 18 2003 .OVERVIEW...EXTREMELY SLOW MOVING UPPER LOW CENTERED OVER NORTHERN MS CONTINUES TO GRADUALLY SLIDE SOUTHWARD AS IT FILLS. THIS SLOW MOTION HAS ALLOWED NUMEROUS THUNDERSTORMS TO TRAIN OVER S CENTRAL AL...WITH REPORTS OF 3-5 INCHES OF RAIN OVER SEVERAL LOCATIONS. SOME STORMS ARE ALSO BEGINNING TO DEVELOP OUT AHEAD OF THIS LINE AND WILL BE AFFECTING W PORTIONS OF THE CWA THIS AFTERNOON. ALTHOUGH THE ATMS IS STILL FAIRLY DRY OVER MUCH OF THE CWA...A GOOD LOW LEVEL MOISTURE SURGE IS BEGINNING TO ADVECT IN OFF THE GULF WHICH WILL AID INCREASING UNSTABLE MID AND UPPER LEVELS...GIVING US A THREAT FOR SEVERE STORMS THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS CONTINUE OUT OF THE S AT 10 TO 15 KTS. .SHORT TERM (TONIGHT THROUGH WED)...VERY UNSETTLED PATTERN SHAPING UP ACROSS THE CWA THROUGH MID WEEK...AS THE UPPER LOW CONTINUES TO WEAKEN DURING ITS SLOW TREK SOUTHWARD...WHILE A BUILDING SFC RIDGE OVER THE NE BLOCKS ANY SUBSTANTIAL MOVEMENT OF THE MOISTURE AXIS TOWARDS THE EAST. THUS...SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS THE REGION UNTIL THE NEXT COLD FRONT FINALLY SWEEPS THROUGH THE AREA BY THE END OF THE WEEK. WITH THE INCREASED CLOUD COVER...MAX TEMPS WILL BE HELD DOWN A BIT FROM PREVIOUS DAYS HIGHS. .MARINE...EXPECT PREVAILING WINDS TO REMAIN GENERALLY IN THE 10 TO 15 KNOT RANGE THROUGH THE PERIOD...WITH SOME LOCALLY ROUGH CONDITIONS NEAR THE STRONGER STORMS THIS AFTERNOON AND TONIGHT. .FIRE WX...NO CONCERNS. .EXTENDED (THU THROUGH SUN)...THE GFS IS NOW DEVELOPING A WEAK WAVE ALONG THE SOUTHERN EDGE OF THE FRONT AS IT MOVES THROUGH THE REGION ON THURSDAY. THIS MAY ENHANCE THE POPS A BIT ON WED AND THU...BUT WITH THE FRONT NOW EXPECTED TO MOVE THOUGH A BIT FASTER...LOOKS LIKE A NICE STRETCH OF DRY AND SEASONABLE WEATHER FOR FRIDAY INTO THE WEEKEND. .PRELIMINARY POINT TEMPS/POPS... TLH 69 88 70 86 / 30 50 30 50 PFN 74 86 73 85 / 40 50 30 50 DHN 71 86 70 83 / 50 60 30 60 ABY 69 86 67 82 / 40 60 40 60 VLD 68 88 67 85 / 30 50 30 50 CTY 70 89 68 87 / 20 50 30 50 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GOULD
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-191000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 856 AM EDT SUN MAY 18 2003 UPDATED SPOTTER STATEMENT AND CORRECTED TYPOS. THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT ACROSS THE AREA. AN UPPER LEVEL LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE A BIT CLOSER TO SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE TODAY AND TONIGHT. THE COMBINATION OF THESE TWO FEATURES...ALONG WITH CONSIDERABLE MOISTURE AND INSTABILITY...WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING STRONG WINDS AND LARGE HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE IN SOME STORMS. A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED...BUT ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE UPPER LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO DRIFT SOUTH AND WEAKEN...BUT SOME UPPER LEVEL DISTURBANCES WILL PASS THROUGH THE REGION MONDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. THURSDAY TO FRIDAY...AN APPROACHING COLD FRONT WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS OVER THE AREA...THEN FINALLY PUSH THROUGH NORTH FLORIDA FRIDAY. .SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER 18-WOOL
ALZ065>069-FLZ007>017-026-027-GAZ120>128-142>146-155>158-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1200 PM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 500 PM EDT (400 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN... GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...AND WAKULLA. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...THOMAS...AND TURNER. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
FLZ018-019-028-029-034-GAZ129>131-147-148-159>161-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 140 PM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN... LANIER AND LOWNDES. IN FLORIDA...JEFFERSON...MADISON...TAYLOR...DIXIE AND LAFAYETTE. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18-WOOL
GAZ160-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 232 PM EDT SUN MAY 18 2003 AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOWNDES COUNTY...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 10-BOLINSKI
FLZ019-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 320 PM EDT SUN MAY 18 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN MADISON AND HAMBURG...MOVING NORTH AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH... HALF INCH HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS...WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 18-WOOL
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Golfball size hail reported on the east side of the city by the Madison County Sheriff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357710.